Hypokalaemia is a recognized complication of acute acetaminophen overdose. It is unclear whether this might be a pharmacological effect of acetaminophen, or due to association with confounding factors. The present study sought to better characterize the relationship between acetaminophen concentrations and risk of hypokalaemia. A prospective study of patients received N-acetylcysteine treatment within 15 hr of acute acetaminophen ingestion. Serum potassium concentrations were determined before and after N-acetylcysteine. Serum acetaminophen concentrations were used to indicate overall drug exposure by comparison to the Rumack-Matthew nomogram. Hypokalaemia was pre-defined by serum concentrations <3.5 mmol/l, and groups compared by Mann-Whitney tests. There were 331 patients. Median (95% confidence interval) fall in serum potassium concentration after N-acetylcysteine was 0.05 mmol/l (-0.11-0.30 mmol/l) if acetaminophen concentrations were below the 'high-risk' treatment line, 0.30 mmol/l (0.17-0.40 mmol/l) if between the 'high-risk' and 'normal' treatment lines (P = 0.0358), and 0.40 mmol/l (0.20-0.50 mmol/l) if above the 'normal' treatment line (P = 0.0136). A receiver operating characteristic showed that high acetaminophen concentrations were predictive of hypokalaemia (P = 0.0001 versus zero discriminatory line), and 4 hr acetaminophen concentration >156 mmol/l gave 81% sensitivity and 48% specificity. The risk of hypokalaemia after acute acetaminophen overdose depends on the extent of acetaminophen exposure, irrespective of N-acetylcysteine administration and independent of whether vomiting occurred. Acetaminophen appears to cause concentration-dependent hypokalaemia after overdose, and the pharmacological basis requires further consideration.